Advice on drug-induced liver injury (DILI)

Practical information and advice on continuing or stopping drugs with associated hepatoxicity is available from a recent commentary (Gastroenterol Hepatol 2012; 8: 333-36).

Most drugs with a “bump” in aminotransferases do not need to be stopped.  Many drugs induce an “adaptive response” in which elevated LFTs will spontaneously resolve; this is most common in the first 12 weeks of drug usage.  This type of response must be distinguished from an immune reaction/hypersensitivity response which is much more likely to progress.  A hypersensitivity response could include rash, fever, and eosinophilia.

Recommended STOP RULES:

  • Drugs that cause symptomatic hepatitis: abdominal pain, jaundice, loss of appetite.
  • ALT values that exceed 8 times the ULN
  • ALT values >3 times the ULN and Bilirubin >2 times the ULN

Other caveats:

  • If the ALT value is >3 times the ULN but not associated with symptoms or rise in bilirubin, the drug can likely be continued with periodic monitoring.
  • ALT values >5 times the ULN require more intensive monitoring.
  • Hy’s law (named for Hyman Zimmerman): AST or ALT > 3 ULN AND   bili > 3 ULN indicate serious hepatotoxicity with >10% mortality rate.
  • Statins have similar rates of hepatotoxicity as the general population
  • Acetaminophen accounts for 40-50% of the 2000-2500 U.S. cases per year of acute liver failure (ALF).  Of the remaining cases of ALF, about 12% (250-300) are due to other cases of DILI.  Isoniazid is the 2nd most common cause of ALF due to DILI with about 50 cases.
  • Potential risk factors for DILI include alcohol usage, obesity, adult age group, and female gender.

Additional blog entries and references:

When death is on the line

Pediatric pharmaceutical poisoning

  • -J Pediatr 2011; 158: 802. Developing liver toxicity with valproic acid (VPA) is a contraindication to OLTx (even in the absence of documented mitochondrial dz). Rx with carnitine and d/c VPA. 82% of 17 children died w/in 1 yr of OLTx. POLG1 mutations are associated with Alpers syndrome. (Ann Neurol 2004; 55: 706.)
  • -NEJM 2009; 360: 1575. propylthiouracil assoc c liver failure in ~1 in 2000
  • -JPGN 2008; 47: 395-405. Drug-related hepatotoxicity and acute liver failure.
  • -NEJM 2003; 349: 474. (review)
  • PDF] What Do We Mean by Looking?  FDA powerpoint with related information

12 thoughts on “Advice on drug-induced liver injury (DILI)

  1. Pingback: Liver toxicity -where to look online | gutsandgrowth

  2. Pingback: More data on DILI | gutsandgrowth

  3. Pingback: Teaching an Old Drug New Tricks | gutsandgrowth

  4. Pingback: Web is Better: Liver Toxicity from Herbs | gutsandgrowth

  5. Pingback: Hepatology Update (Part 2) -Summer 2014 | gutsandgrowth

  6. Pingback: Exceptions for Valproate-Associated Liver Failure | gutsandgrowth

  7. Pingback: Headlines and Shorts for IBD and IBS | gutsandgrowth

  8. Pingback: Understanding the Reasons for Abnormal Liver Enzymes in Pediatric Inflammatory Bowel Disease | gutsandgrowth

  9. Pingback: Data on Drug-Induced Liver Injury | gutsandgrowth

  10. Pingback: Predicting a Bad End in Drug-Induced Liver Injury | gutsandgrowth

  11. Pingback: Liver Problems with Inflammatory Bowel Disease | gutsandgrowth

  12. Pingback: Are Liver Tests Needed in Pediatric Patients Receiving Statin Therapy? | gutsandgrowth

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.